Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 9, 2018Faribault County, Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 9, 2018, 12:10 AM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2018, 12:10 AM CDT (05:10 UTC)
Expired
May 9, 2018, 1:00 AM CDT
In force
50 min
Issued by
NWS Twin Cities, MN

Counties Faribault County, MN, Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS83 KMPX 090510
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1210 AM CDT WED MAY 9 2018

MNZ092-093-090600-
Freeborn-Faribault-
1210 AM CDT WED MAY 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FARIBAULT AND FREEBORN
COUNTIES...

At 1208 AM CDT, radar indicated strong thunderstorms thunderstorms 
between I-90 and the Iowa border, moving northeast at 25 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Albert Lea, Blue Earth, Wells, Clarks Grove, Minnesota Lake, Elmore,
Alden, Glenville, Geneva, Emmons, Bricelyn and Hartland.

This includes the following highways...
 Interstate 35 between mile markers 1 and 24.
 Interstate 90 between mile markers 120 and 169.
 U.S. Highway 169 between mile markers 1 and 12.

LAT...LON 4351 9416 4385 9405 4384 9305 4381 9305
      4350 9325
TIME...MOT...LOC 0508Z 225DEG 21KT 4360 9352 4363 9407 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 8, 7:19 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 8, 7:19 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
719 PM CDT Tue May 8 2018

.Updated for 00Z Aviation Discussion...
Issued at 640 PM CDT Tue May 8 2018

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM CDT Tue May 8 2018

This afternoon we continue to see shower activity across Central
MN and West Central WI. A Marginal Risk for severe weather
continues for Southwestern and South Central MN. Thunderstorms
have developed along the warm frontal boundary in Southern MN
along 1-90 where there is between 1500 to 2000 J/kg MUCAPE and 45
kt Bulk Shear. Midlevel lapse rates are around 7 degrees C/km or
less, which reduces the potential for strong updrafts.
Precipitable water is near between 1 and 1.3 inches, which has
allowed for a 0.1" to 0.25" per hour rainfall rates.

As low pressure approaches from the west, forcing for ascent will
increase this afternoon. Most high resolution models continue to
show the development of clusters of thunderstorms around 23Z in
West Central MN. There has been cloud clearing in Western MN which
has allowed instability to approach near 1000 J/kg already this
afternoon with still a few hours of daytime heating. Isolated
severe storms may be possible with the gusty winds and hail. An
isolated tornado cannot be ruled out. Thunderstorm strength is
expected to decrease tonight with the loss of heating with shower
activity likely reaching Wisconsin overnight.

As the trough and surface low move overhead, we expect moisture to
be trapt within the inversion below 850 mb. This will cause
widespread low cloud cover and the opportunity for showers through
the overnight hours. Highs on Wednesday will likely in the 60s
with highs reaching the lower 70s in far Western MN where cloud
cover looks to erode Wednesday afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM CDT Tue May 8 2018

Overall long term concerns remain heavy rain threat Thursday night
into Friday and handling model differences into early next week.

Models continue to show a good heavy rain signal developing
Thursday night as the next trough moves across the area. The GFS
and NAM have a strong frontal boundary over northern Iowa with
strong FGEN moisture transport lifting north into the southern
third of the cwa. Precipitable water does increase to near 1.5
inches and this should provide enough moisture to generate some
more widespread 1 inch rainfall across the southern cwa Thursday
night into Friday. The ECMWF is a bit farther south with its
forcing and overall QPF and is not as robust. Still, we should
still be able to generate some hefty rains during this period as
the wave moves through. With abundant cloud cover expected,
temperatures will be hard pressed to warm much Friday and
Saturday. We should see widespread 50s for highs both days with
Friday being the coldest.

Models diverge in handling the overall pattern into the weekend.
We will remain close to the baroclinic zone south just south of
the area for Saturday and this could continue the threat of
showers, especially over the southern cwa once again. Following
this, the ECWMF drives much cooler air south across the Great
Lakes through Sunday and this could set up a frost threat to
mainly the northeast cwa Sunday morning. Will have to monitor
overall models trends to see if this does materialize.

Finally, the ECMWF becomes more amplified for the next western
CONUS trough with the GFS remaining a bit more split/flatter in
the upper pattern. The ECMWF would drive much warmer air back
into the area into early next week, with a good chance of strong
thunderstorms developing about the Tuesday timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue May 8 2018

VFR conditions with scattered showers and thunderstorms this
evening. Overnight forecast guidance continues to bring in
MVFR/IFR ceilings, and carries them through most of Wednesday
morning. I did raise ceilings a little earlier than guidance since
there will be breezy northwest winds bringing in drier air.

KMSP...
Most of the thunder is trending to the south for the next few
hours, so pushed back the chance for thunder until 04Z when the
parent upper level circulation moves in. Even then the chance for
thunder does appear to be decreasing.

/OUTLOOK FOR KMSP/
Thu...VFR with MVFR/-SHRA possible late. Wind N 5-10 kts.
Fri...Chc MVFR with SHRA/TSRA. Wind E 10-20 kts.
Sat...VFR. Wind variable at 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...DWE
AVIATION...JRB
Hazardous weather outlook, May 8, 10:11 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1011 PM CDT Tue May 8 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100315-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1011 PM CDT Tue May 8 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Thunderstorms will be possible tonight. The risk for severe
weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional chances for thunderstorms exist Thursday night into
Friday morning and again Friday night into Saturday morning. The
threat for severe weather is low, though areas of heavy rain and
localized flooding will be possible with the activity Thursday
night into Friday morning. The greatest risk for heavy rain will
be across southern MN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, May 8, 6:20 PM CDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 PM CDT TUE MAY 8 2018

MNZ091-090000-
Martin-
620 PM CDT TUE MAY 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN COUNTY...

At 620 PM CDT, a strong thunderstorm was located over Okamanpedan
State Park, or 11 miles southwest of Fairmont, moving northeast at 45
mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Fairmont, Ceylon, Iowa Lake, Granada, Fairmont Airport, Imogene and
Wilbert.

This includes Interstate 90 between mile markers 98 and 112.

LAT...LON 4351 9469 4368 9455 4369 9425 4365 9425
      4349 9445
TIME...MOT...LOC 2320Z 229DEG 38KT 4349 9458

jrb
Special weather statement, May 8, 8:59 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
859 PM CDT TUE MAY 8 2018

MNZ091-090245-
Martin-
859 PM CDT TUE MAY 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN COUNTY...

At 859 PM CDT, a strong thunderstorm was located near Superior, or 7
miles northwest of Estherville, moving northeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Sherburn, Ceylon, Dunnell and Wilbert.

This includes Interstate 90 between mile markers 82 and 91.

LAT...LON 4351 9485 4368 9485 4375 9474 4351 9451
TIME...MOT...LOC 0159Z 230DEG 27KT 4350 9490

jrb
Special weather statement, May 9, 12:10 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1210 AM CDT WED MAY 9 2018

MNZ092-093-090600-
Freeborn-Faribault-
1210 AM CDT WED MAY 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FARIBAULT AND FREEBORN
COUNTIES...

At 1208 AM CDT, radar indicated strong thunderstorms thunderstorms
between I-90 and the Iowa border, moving northeast at 25 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Albert Lea, Blue Earth, Wells, Clarks Grove, Minnesota Lake, Elmore,
Alden, Glenville, Geneva, Emmons, Bricelyn and Hartland.

This includes the following highways...
 Interstate 35 between mile markers 1 and 24.
 Interstate 90 between mile markers 120 and 169.
 U.S. Highway 169 between mile markers 1 and 12.

LAT...LON 4351 9416 4385 9405 4384 9305 4381 9305
      4350 9325
TIME...MOT...LOC 0508Z 225DEG 21KT 4360 9352 4363 9407

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:59 PM CDTSpecial Weather StatementMPXMartin46 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.